Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 237, NWS Jackson, MS

April 30, 2017Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Apr 30, 2017, 5:47 AM CDT for Tensas Parish, Louisiana. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 5:47 AM CDT (10:47 UTC)
Expired
Apr 30, 2017, 6:45 AM CDT
In force
58 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tensas Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 136 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:30 AM CDTTSTM WND DMG3 Nne Saint Joseph, LATREE DOWNED ON UTILITY EQUIPMENT NEAR LAKE BRUIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:49 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted.

435 
WUUS54 KJAN 301047
SVRJAN
LAC107-301145-
/O.NEW.KJAN.SV.W.0237.170430T1047Z-170430T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
547 AM CDT SUN APR 30 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Tensas Parish in northeastern Louisiana...

* Until 645 AM CDT

* At 546 AM CDT, a severe thunderstorm was located near Clayton, or 
  12 miles north of Ferriday, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Newellton, St. Joseph, Waterproof, Newlight, Helena, Lake Bruin and
  Cooter Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM CDT for northeastern
Louisiana...and southwestern Mississippi.

LAT...LON 3193 9151 3196 9153 3200 9150 3208 9149
      3210 9151 3220 9142 3220 9141 3202 9108
      3199 9111 3197 9118 3194 9119 3192 9118
      3186 9127 3183 9129 3186 9130 3185 9134
      3175 9136 3175 9154 3180 9158 3187 9158
TIME...MOT...LOC 1046Z 220DEG 27KT 3181 9157 

HAIL...<.75IN
WIND...60MPH
 
$$

DL
1 follow-up statement
089 
WWUS54 KJAN 301131
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
631 AM CDT SUN APR 30 2017

LAC107-301145-
/O.CON.KJAN.SV.W.0237.000000T0000Z-170430T1145Z/
Tensas LA-
631 AM CDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR CENTRAL TENSAS PARISH...

At 631 AM CDT, a severe thunderstorm was located over Lake Bruin, or
29 miles south of Tallulah, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Newellton around 635 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A tornado watch remains in effect until 900 AM CDT for northeastern
Louisiana...and southwestern Mississippi.

LAT...LON 3189 9137 3216 9134 3202 9108 3199 9111
      3197 9118 3194 9119 3192 9118 3189 9123
TIME...MOT...LOC 1131Z 239DEG 30KT 3199 9124 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:36 AM CDT, 11 minutes earlier.

Area forecast discussion, Apr 30, 5:36 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
536 AM CDT Sun Apr 30 2017

...SEVERE WEATHER AND FLOODING TODAY AND POTENTIALLY AGAIN MID
WEEK...

.DISCUSSION...

Today through Tonight,

Today's focus remains on the potential for severe weather and heavy
rainfall, as a deep low pressure system sweeps through the central
CONUS. The deepening low has increased southerly flow over the
Southern Mississippi Valley at all heights, causing a surge of
anomalous moisture into our region. Blended total precipitable water
imagery shows a broad swath of 1.5 to 2 inch PWAT values extending
from south central Louisiana through southern Missouri. A line of
thunderstorms - focused mainly along an advancing cold front - will
continue marching eastward throughout the day today. The heaviest
and most intense rainfall looks to be associated with and MCS
centered in central Louisiana and another moving through northern
Mississippi and western Tennessee. Bowing segments along the line of
storms will have to be monitored for wind and brief tornado
potential. Rainfall amounts of 2 to 3 inches will be common across
the area today, with isolated higher amounts. Flash flooding and
areas of river flooding will be possible with this heavy rain.
/NF/

Monday through Saturday night,

A lull in the active weather pattern is expected early this week
before the next potential heavy rain/severe weather event
threatens the ArkLaMiss as we go into Wednesday/Thursday. That
system should be followed by much cooler conditions to finish up
the week.

For the Monday through Tuesday night period, weak surface high
pressure will move east across the forecast area bringing dry
conditions with seasonably warm days and cool nights.

The next shortwave trough will then dig southward in association
with a fairly impressive tropospheric undulation (2.0 PVU
intrusion to near H600) that would result in rapid cyclogenesis
over the southeast CONUS. Global models have been quite erratic in
how much digging and cyclogenesis will take place, but they have
also been pretty consistent with the general large scale response
including impressive warm advection followed by strong height
falls. So expect the combination of forcing/moisture/instability
will be supportive of multiple convective rounds that could result
in very heavy rainfall in addition to severe weather.

Of course, depending on what transpires today, antecedent
conditions could be an issue with much of the area under a threat
for more significant flooding. We will be focusing more on this
event immediately following today's system. Beyond Thursday, if
the more wrapped up solutions verify, would expect cyclonic flow
to maintain some what unsettled and much cooler conditions with
continued light rain chances as we go into Friday. If the more
progressive solutions verify, then drier/clearer and cooler
conditions would be the general rule going into next weekend. /EC/

&&

.AVIATION...
06Z TAF discussion:
Gusty southerly winds will continue through Sunday morning, before
a cold front pushes a line of thunderstorms east across the
forecast area. A few gusts up to 30 to 35 mph will be possible
during this time. A broken deck of stratus will keep ceilings
hovering around the MVFR range ahead of the front. Periods of
lower ceiling and reduced visibility, as well as gusty and erratic
winds will accompany the thunderstorms. Expect a lingering chance
for showers and possibly MVFR ceilings or visibility behind the
thunderstorms later in the period. Amendments may be necessary to
refine the timing for thunderstorms. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  52  77  53 / 100  38   0   0
Meridian      80  54  78  52 /  94 100   0   0
Vicksburg     74  51  78  54 / 100  11   0   0
Hattiesburg   79  53  80  52 /  94  92   0   0
Natchez       73  51  78  54 / 100  10   0   0
Greenville    72  51  75  55 / 100  10   0   0
Greenwood     75  52  74  54 / 100  25   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from 10 AM CDT this morning through this
     evening for MSZ030-031-033-038-039-044>046-050>052-056>058-
     064>066-072>074.

     Flash Flood Watch through this evening for MSZ018-019-025>029-
     032-034>037-040>043-047>049-053>055-059>063.

LA...Flash Flood Watch through this evening for LAZ007>009-015-016-
     023>026.

AR...Flash Flood Watch through this evening for ARZ074-075.

&&
Hazardous weather outlook, Apr 29, 10:25 PM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1025 PM CDT Sat Apr 29 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
010330-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1025 PM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...The rest of Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...early Sunday morning through Sunday afternoon

FLOODING
THREAT...Elevated
TIMING...early Sunday morning through Sunday afternoon

A line of thunderstorms will bring torrential rain and severe
weather to the area early Sunday morning through Sunday afternoon.
Flash flooding is possible as potential for 2 to 3 inches over a
relatively short period of time will occur. Some areas could see
as much as 4 to 6 inches of rain. Hail, damaging winds and a few
tornadoes will also be possible with these thunderstorms.

(www.weather.gov/images/jan/graphicast/image3.png)
(www.weather.gov/images/jan/graphicast/image4.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
tonight through Sunday night.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Apr 30, 1:29 AM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
129 AM CDT SUN APR 30 2017

ARZ074-300700-
Ashley AR-
129 AM CDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ASHLEY COUNTY UNTIL 200
AM CDT...

At 129 AM CDT, Meteorologists were tracking a strong thunderstorm
near Hamburg, moving northeast at 65 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of eastern Ashley
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3340 9186 3339 9146 3333 9146 3308 9171
      3321 9197
TIME...MOT...LOC 0629Z 213DEG 56KT 3328 9181

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:34 AM CDTTornado WarningJANMorehouse, Richland, West Carroll56 min
Apr 30, 4:40 AM CDTSevere Thunderstorm WarningJANCatahoula, Concordia50 min
Apr 30, 5:29 AM CDTSevere Thunderstorm WarningJANCatahoula, Concordia61 min
Apr 30, 6:10 AM CDTFlash Flood WarningJANConcordia4 hr
Apr 30, 6:14 AM CDTTornado WarningJANConcordia34 min
Apr 30, 6:34 AM CDTSevere Thunderstorm WarningJANMadison, Tensas56 min
Apr 30, 6:43 AM CDTTornado WarningJANMadison, Tensas62 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.